Taking in more nicotine than your body is used to produces a recognisable set of symptoms, and most of them are uncomfortable rather than dangerous. The important skill is knowing the difference between the two, because the response is entirely different: the common case needs twenty minutes of sitting still, and the uncommon case needs a doctor. This guide covers both, and then the changes that stop it happening again.
Why it happens at all
Nicotine is a stimulant, and it acts on the same receptors regardless of how it reaches you. When the dose arrives faster than your usual pattern — a stronger product than you normally use, several long draws in a row, or a device that delivers more vapour per puff than you expected — the effects scale up with it.
Three situations produce most of the cases people actually report.
- The step-up. Moving from a 10 mg/mL product to a 20 mg/mL product and using it exactly as before. The label doubled; the habit did not adjust.
- Chain vaping without noticing. A disposable produces no ash, no smell and no natural stopping point. A cigarette ends itself; a device does not, unless you end it.
- An empty stomach or a new device. The same strength hits harder on an empty stomach, and a device with a more open airflow delivers more per draw than the sealed one you were used to.
What overexposure feels like
The symptoms below are the commonly reported ones. They tend to follow the puff within a few minutes and peak fairly quickly.
| Group | Typical signs | What it usually means |
|---|---|---|
| Gastro-intestinal | Nausea, queasiness, stomach cramping, salivation, sometimes vomiting | The most common early sign; usually means the last few puffs were too much too fast |
| Head | Light-headedness, dizziness, a floating feeling, headache | Very common; often mixed with a drop in blood pressure |
| Cardiovascular | Racing or pounding heart, a fluttery feeling, raised blood pressure | Stimulant effect; alarming to feel, usually transient |
| Other | Sweating, cold clammy skin, feeling weak or shaky, ringing in the ears | Part of the same response, not a separate problem |
Our dizziness guide covers the head symptoms specifically, and whether 20 mg is too strong deals with the strength question directly. If the main symptom is a headache rather than dizziness, our page on whether nicotine causes headaches covers the dose pattern behind it.
What to do when it happens
- Stop vaping and put the device down. This sounds obvious and is the step people skip, because the impulse is to have one more puff to settle the feeling. It will not settle it.
- Sit down, preferably somewhere cool. Much of the light-headedness comes from a drop in blood pressure, and standing up while it is happening is how people end up on the floor.
- Sip water, and eat something small if you can. It will not neutralise the nicotine, but it helps with the queasy feeling and with the blood-sugar dip that often accompanies it.
- Breathe slowly and wait. In the ordinary case, the symptoms ease within twenty minutes to an hour and are gone well before that. Do not try to walk it off.
- Do not vape again for the rest of the day, and when you resume, use a lower strength or shorter draws.
When to get medical help instead
The list below is not a judgement call you should make on your own. If any of these appear, contact emergency services or an urgent care service.
- Chest pain, or a feeling of pressure in the chest.
- Severe or repeated vomiting that will not stop.
- Confusion, fainting, or difficulty staying awake.
- A heart rate that is very slow, very irregular, or accompanied by collapse.
- Convulsions, or muscle twitching you cannot control.
- Symptoms that are getting worse rather than easing after twenty minutes.
Say what you used and roughly how much. Nicotine overexposure is a well-understood presentation and being precise about the product helps considerably.
The one case that is a genuine emergency
Everything above concerns an adult who over-used a device. There is a second scenario that is far more serious and has nothing to do with vaping: nicotine liquid getting into the hands or mouth of a child or a pet. A small volume of high-concentration liquid is a serious poisoning risk at body weights where it would barely register for an adult.
If that happens — a spilled bottle, a chewed pod, a filled cartridge within reach — treat it as an emergency and call poison control or emergency services immediately. Do not wait for symptoms. Nicotine liquid should be stored closed, upright and out of reach, and a device should never be left where a child can pick it up and put it in their mouth. The battery and device safety guide covers safe storage generally, and storing disposables covers the practical side.
How to stop it recurring
Most repeat episodes are solved by changing one variable at a time.
- Go down one strength, not up. If 20 mg/mL produced symptoms, 10 mg/mL with a slightly longer draw is usually the answer rather than persisting.
- Put a limit on the session. A fixed number of puffs, then the device goes back in the pocket. The reason cigarettes were self-limiting is worth replacing deliberately.
- Do not vape on an empty stomach or alongside a lot of coffee. Both amplify the stimulant effect. Alcohol is the other common co-factor.
- Adjust gradually when changing device. A new device with different airflow is effectively a new dose, so try it with a lighter liquid the first time.
- Notice the pattern instead of the symptom. If it happens at the same time each day, it is a routine problem, not a strength problem — and the fix is the routine.
If your goal is to bring the intake down rather than manage it, our step-down plan sets out the order to do it in, and how tolerance builds explains why the same strength gradually stops producing the same effect.
Frequently asked questions
How long do the symptoms last?
In the ordinary case, twenty minutes to an hour. They should be easing, not worsening, within that window. If they are worsening, seek medical help.
Can too much nicotine be fatal?
Serious poisoning from vaping at normal adult body weight is uncommon, but nicotine is toxic at high doses and the margin is much narrower for children and pets. Treat liquid exposure in a child as an emergency without waiting for symptoms.
Should I drink milk or eat sugar to counteract it?
Neither works in the way people expect. Stopping intake, sitting down and waiting is what helps. Food can ease the nausea but does not speed clearance.
Is 20 mg/mL automatically too strong?
No. It is the legal maximum in the EU and is appropriate for many heavier smokers. It becomes too strong when the puff pattern stays the same as it was on a weaker product. Our guide to choosing a strength from how much you smoked sets out where to start and how to adjust.
Can the symptoms come on hours later?
Less often. Nicotine clears relatively quickly, so symptoms typically follow closely after the puffs that caused them. Symptoms appearing much later usually have a different cause and should be assessed on their own merits. What the flat delivery curve means for pacing is set out in our guide to the nicotine drip effect.
Do nicotine pouches carry the same risk?
The overexposure symptoms are the same, and the warning about children and pets applies equally. Our pouches versus vapes comparison covers how the two differ.
For adults aged 18 and over. Nicotine is a highly addictive substance. This article is general information and is not a substitute for medical advice — if you are unwell, contact a healthcare professional.